My daughter is 24 and in rural Uganda for 4 months. She has been diagnosed with malaria (plasmodium falciparum) and is taking treatment now. Treatment is 3 tablets of Neosidar tablets contain of sulfadoxine BP and of pyrimethamine followed tonight and for the next 3 days by 4 tablets of Lumarten in the morning and at bedtime with milk. Lumarten is a mix of artemether and lumefantrine. Her doctor in Entebbe recommended she should stop taking doxycycline: “the doxy is like a lock on the door, and now someone has broken the lock, so it’s better to treat the malaria as it comes (while still using nets, bug spray, long sleeves, etc. to avoid bites) rather than keep taking the doxy every day.”
Should she stop taking doxycycline and should she be taking the Lumarten with milk? Thank you very much.
I am not personally familiar with Lumarten, but these antimalarials are often taken with food. Of more concern is that she has been given a sulfadoxine-pyramethamine treatment—these are no longer recommended as first line treatment against malaria, and so she should just take the artemisinin-based combination therapy (artemether-lumefantrine is such a combination therapy).
In terms of the doxycycline, I do not understand the doctor’s advice. There is no harm in continuing to take doxycycline after having malaria, and in fact it might prevent re-infection! Of course this depends on how long she is still in Uganda for—the doxy must be taken for four weeks after leaving the malarial area, so if she is returning home soon, she should weigh up the continued preventive benefit against the inconvenience of a long continuation of taking the medication. In general, I don’t like the doctor’s attitude that your daughter should just accept continuing infections with malaria, and “treat them as they come.” It’s much better to use all available methods for prevention. One thing to consider is that dairy products inhibit the uptake of doxycycline, so if your daughter was also taking her doxy with milk (some doctors mistakenly advise this, to prevent stomach upsets when taking the medication), that might have been one reason why she still got infected.